Kansas, 2003

Dense Fog in Kansas, February 14, 2003

February 14, 2003 · NWS TOP · 9 events in 9 counties and zones

Dense fog reduced visibility to a quarter mile or less from mid morning to mid afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dense fog reduced visibility to a quarter mile or less from mid morning to mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 14, 3:44 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Feb 14, 3:44 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
344 AM CST FRI FEB 14 2003

FORECAST FOCUS REMAINS ON THE NEXT 48 HOURS WITH A COMPLICATED
SITUATION UNFOLDING.

IN GENERAL THE FORECAST IS IN PRETTY GOOD SHAPE. THE FIRST PROBLEM
TO DEAL WITH IS THE POTENTIAL DRY SLOT. CURRENT RADAR TRENDS DO NOT
SHOW A LOT OF PRECIP WEST OF SLN OR ICT. HOWEVER A COUPLE NEW CELLS
HAVE DEVELOPED AROUND ABILENE. DECIDED TO GO WITH SCATTERED WORDING
FOR THE MORNING WITH SOME OCCASIONAL WORDING ALONG THE NORTH AND
EAST FRINGES. WITH THE CURRENT RADAR TRENDS...FAVOR THE MESO ETAS
DEPICTION OF THE DRY SLOT SO EXPECT A BREAK IN THE ACTION TODAY FOR
MOST OF THE FORECAST AREA. ANOTHER WAVE COMES OUT OF THE NORTHERN
ROCKIES TONIGHT AND SATURDAY AND HELPS DEEPEN MID AND UPPER TROUGH.
FORECAST SOUNDING STILL SHOW A THREE HOUR WINDS FOR FREEZING RAIN
AND SLEET BEFORE THE PRECIP CHANGES OVER TO SNOW TONIGHT AND HAVE
WORDED THE FORECAST ACCORDINGLY. CHANCES FOR SNOW LOOK A LITTLE
BETTER FOR SATURDAY WITH THE MESO ETA THE MORE AGGRESSIVE MODEL IN
SNOW ACCUMULATIONS. THINK THAT THERE SNOW ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. HAVE NOT GONE QUITE AS HIGH AS THE MESO ETA BUT AROUND TWO
INCHES WILL BE POSSIBLE NEAR HIAWATHA. THINK THERE WILL BE A SHARP
GRADIENT IN THE ACCUMULATIONS WITH ONLY AROUND A HALF INCH NEAR
ABILENE. BOTH THE ETA AND GFS HAVE SOME QPF HOLDING BACK IN THE
EASTERN HALF BEFORE THE UPPER LEVEL TROUGH PROPAGATES EAST...SO HAVE
INTRODUCED SOME FLURRIES FOR SATURDAY EVENING WILL NO ADDITIONAL
ACCUMULATIONS. CONFIDENCE IN SNOW ACCUMULATIONS ARE NOT THAT HIGH
AND WILL NOT ISSUE ANY HEADLINES FOR THE NORTHEASTERN ZONES. INSTEAD
WILL LET LATER SHIFTS TAKE A LOOK.

TEMPERATURES ON SATURDAY SHOULD NOT MOVE MUCH FROM MORNING LOWS.
STRONG COLD AIR ADVECTION AND OVERCAST SKIES WILL MAKE IT VERY
DIFFICULT FOR TEMPS TO RISE. HAVE LOWERED SATURDAYS HIGHS AND HAVE
TEMPERATURES GENERALLY HOLDING STEADY DURING THE DAY. ALSO ADJUSTED
SUNDAYS HIGHS DOWN A FEW DEGREES. TEMPERATURE ADVECTION LOOKS TO BE
NEUTRAL AND SURFACE WINDS STAY FROM THE EAST AND SOUTH DURING THE
DAY.

MADE LITTLE CHANGES TO THE REMAINDER OF THE FORECAST UNTIL WEDNESDAY
NIGHT AND THURSDAY. ALL THE MEDIUM RANGE MODELS SUGGEST THE GULF
WILL OPEN UP MID-WEEK WITH ANOTHER PACIFIC TROUGH MOVING ACROSS THE
CENTRAL PLAINS. MODELS VARY ON BRINGING A SURFACE LOW ACROSS THE
SOUTHERN OR NORTHERN PORTION OF THE STATE...BUT FEEL THE SYNOPTIC
PATTERN SHOWS ENOUGH SIGNS TO INTRODUCE CHANCE POPS FOR WEDNESDAY
NIGHT AND THURSDAY. GFS 850 TEMPS SUGGEST LIQUID PRECIP WEDNESDAY
NIGHT WITH A CHANGE OVER DURING THE DAY THURSDAY AS THE SURFACE LOW
MOVES EAST OF THE AREA.

.TOP...NONE.

HAPPY VALENTINES DAY
WOLTERS
Hazardous weather outlook, Feb 14, 5:07 AM CST, 3 hours 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY SOUTH OF INTERSTATE
70. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. THE LIGHTNING FROM ANY
THUNDERSTORMS WILL POSE A THREAT TO PERSONS OUTSIDE.

PRECIPITATION TONIGHT IS EXPECTED TO CHANGE FROM RAIN OVER TO SNOW
FROM NORTH TO SOUTH. THERE WILL BE ABOUT A THREE HOUR WINDOW FOR THE
PRECIPITATION TO BE A MIXTURE OF FREEZING RAIN...SLEET AND SNOW
BEFORE IT CHANGES COMPLETELY OVER TO SNOW. THE MIXED PRECIPITATION
WILL BE POSSIBLE DURING THE EVENING ALONG THE NEBRASKA STATE
LINE...AROUND MIDNIGHT ALONG INTERSTATE 70 AND DURING THE EARLY
MORNING HOURS OVER EAST CENTRAL KANSAS. SNOW ACCUMULATIONS UP TO AN
INCH WILL BE POSSIBLE NEAR THE NEBRASKA STATE LINE...WITH LITTLE OR
NO ACCUMULATIONS SOUTH OF INTERSTATE 70. THE WINTERY PRECIPITATION
MAY CREATE HAZARDOUS FOR MOTORISTS ACROSS NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR ADDITIONAL SNOW DURING THE DAY SATURDAY ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. TOTAL SNOW
ACCUMULATIONS AROUND 2 INCHES WILL BE POSSIBLE ACROSS EXTREME
NORTHEAST KANSAS WITH AROUND AN INCH POSSIBLE OVER NORTH CENTRAL AND
EAST CENTRAL KANSAS. ANY ADDITIONAL SNOW ACCUMULATIONS WILL CAUSE
HAZARDOUS DRIVING CONDITIONS.

NO HAZARDOUS WEATHER IS EXPECTED FOR SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. HOWEVER THEY ARE
ENCOURAGED TO REPORT PRECIPITATION AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Brown

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Dense Fog, Cloud

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Dense Fog, Dickinson

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Dense Fog, Morris

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Dense Fog, Ottawa

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Dense Fog, Republic

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
February 14, 8:30 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341139, 5341140, 5341141, 5341142, 5341143, 5341144, 5341145, 5341146, 5341147.